A correction to the analytical solution of the mixed-mode bending (MMB) problem

R. T. Tenchev, B. G. Falzon

Research output: Contribution to journalArticlepeer-review

16 Citations (Scopus)


This paper addresses the analytical solution of the mixed-mode bending (MMB) problem. The first published solutions used a load separation in pure mode I and mode II and were applied for a crack length less than the beam half-span, a <= L. In later publications, the same mode separation was used in deriving the analytical solution for crack lengths bigger than the beam half-span, a > L. In this paper it is shown that this mode separation is not valid when a > L and in some cases may lead to very erroneous results. The correct mode separation and the corresponding analytical solutions, when a > L, are presented. Results, of force vs. displacement and force vs. crack length graphs, obtained using the existing formulation and the corrected formulation are compared. A finite element solution, which does not use mode separation, is also presented

Original languageEnglish
Pages (from-to)662-668
Number of pages7
JournalComposites Science and Technology
Issue number3-4
Early online date11 Jul 2006
Publication statusPublished - Mar 2007

ASJC Scopus subject areas

  • Engineering(all)
  • Ceramics and Composites

Cite this